You may have heard about serotonin while reading articles about depression and other related conditions. It is a brain chemical that actually helps in regulating your mood and behavior. Having normal levels of serotonin is essential to having good mental health. There are certain instances where serotonin levels can increase. One common way is when doctors treat depression. Taking medication for depression can increase serotonin levels, sometimes at a point where there is a risk of a condition called serotonin syndrome.
Serotonin Syndrome Causes
Serotonin syndrome can take effect when a person may have an adverse reaction to a prescribed drug to treat depression. Earliest occurrences of serotonin syndrome were reported during the 1950’s when anti-depressant drugs such as monoamine oxidase inhibitors were first used. Wide use of new depression drugs such as selective serotonin reuptake inhibitors or SSRI’s as well as serotonin-norepinephrine reuptake inhibitors or SNRI’s also led to reports of increased incidence of serotonin syndrome.
Serotonin Syndrome Symptoms
Serotonin syndrome can begin within hours of taking new medication or when increasing the dosage of your current depression treatment. You may experience symptoms such as restlessness, confusion, headaches, nausea, rapid heart rate, heavy sweating, twitching muscles and many others. Severe cases of serotonin syndrome can lead to high fever, seizures and unconsciousness.
Serotonin Syndrome Risks Factors
Risks of serotonin overload can sometimes happen when a person is not aware of taking two anti-depressants at the same time. This usually occurs when taking an anti-depressant drug along with medication with anti-depressive properties such as the cough medication dextromethorphan or drugs for migraine called triptans. Recreational drugs such as ecstasy can also contribute to an increase in serotonin levels when taken with anti-depressants.
Serotonin Syndrome Treatment
Treating for serotonin syndrome usually involves hospitalization for observation and addressing the symptoms. Removal of medication responsible for the condition is also crucial. In very severe cases, doctors may use a drug called cyproheptadine that can block serotonin production to bring it down to normal levels.